U.S. doctors online nowAsk doctors free
Houma, LA
A 18-year-old male asked:

does dexilant (dexlansoprazole) cause low magnesium?

1 doctor answer1 doctor weighed in
Dr. Jack Rubin
Nephrology and Dialysis 48 years experience
Magnesium levels: Long term use of proton pump inhibitors for over a year, Dexilant (dexlansoprazole) (d) is one, can cause low magnesium (m) levels. Low m levels may cause irritability, nausea, vomiting, anxiety, agitation and sleep problems. Diuretics and beta blocker medications used in combination with d may cause an increased risk of magnesium deficiency. Magnesium is found in green leafy vegetables, whole grain foods and nuts.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Similar questions

Houma, LA
A 19-year-old male asked:

Taking Dexilant (dexlansoprazole) for 8 weeks. Will this cause low magnesium?

1 doctor answer3 doctors weighed in
Dr. Edwin Ishoo
A Verified Doctor answered
A US doctor answered Learn more
Magnesium: All PPIs may lower magnesium with long-term use. In March of this year, the FDA issued a warning about PPIs, saying regular use for a year or longer may lead to low levels of magnesium — increasing the risk of leg spasms, arrhythmias (irregular heart beats that can cause heart attack or stroke), and seizures. Their warning said the problem could be reversed with magnesium supplements. But in 25% of cases it couldn’t reverse the deficiency, and PPIs had to be discontinued.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Jul 15, 2014
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.